Colorado, 2006

Flash Flood and Hail in Colorado, August 26, 2006

August 26, 2006 · NWS PUB · 9 events in 3 counties and zones

5 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 26, 1:40 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT AUG 26 2006

.SHORT TERM...
(TONIGHT AND SUNDAY)

INTERESTING AFTERNOON WITH SEVERE THUNDERSTORM WATCH BOX FOR OUR
WESTERN COUNTIES ALONG THE CONTINENTAL DIVIDE...AN AREA WHICH RARELY
HAS SEEN A BOX THE LAST 10 YEARS. SEVERE OUT WEST CERTAINLY A THREAT
AS STRONG UPPER JET WRAPS AROUND THE SOUTH SIDE OF THE UPPER LOW
OVER NRN UTAH. BULK SHEARS OF 50-55 KNOTS WITH CAPES OVER 1000 OVER
FROM THE SANGRES WWD WILL SUPPORT ISOLATED LARGE HAIL AND GUSTY
WINDS THROUGH AT LEAST EARLY EVENING. AIRMASS OVER THE EASTERN
MOUNTAINS AND PLAINS LOOKS TOO STABLE FOR SEVERE...THOUGH AN
ISOLATED LOW END SEVERE STORM COULD HOLD TOGETHER ACROSS FREMONT OR
TELLER COUNTIES THIS AFTERNOON. WILL STILL SEE A GOOD DEAL OF WEAK
CONVECTION ALONG AND EAST OF I-25 HOWEVER...WITH FAIRLY MOIST AIR
MASS AND INCREASING SYNOPTIC LIFT.  WOULD EXPECT PCPN TO CONTINUE
OVERNIGHT AS FAVORABLE DYNAMIC LIFT PERSISTS. CURRENT GRIDS LOOK
OK...THOUGH DID DROP THE MENTION OF SEVERE OVER THE I-25 CORRIDOR.

SUNDAY...UPPER LOW EJECTS EASTWARD ACROSS NORTHERN COLORADO...WITH
PUSH OF DRIER AIR IN THE MID LEVELS OVER MUCH OF SOUTHERN COLORADO
PRIOR TO 18Z. LOW LEVEL MOISTURE AND INSTABILITY REMAINS IN
PLACE...WITH CAPES OVER 1000 J/KG OVER PARTS OF THE PLAINS. BEST BET
FOR STRONG TO SEVERE STORMS WOULD BE FAR EAST AND SOUTHEAST
PLAINS...WITH NICE FRONTOGENESIS OVER THE SOUTHEAST CORNER OF THE
AREA AFTER 18Z. I-25 CORRIDOR NOT LOOKING QUITE AS FAVORABLE FOR
TSRA...AS WLY FLOW DEEPENS...THOUGH IF SYSTEM IS JUST SLIGHTLY
SLOWER...SEVERE THREAT WILL SPREAD WESTWARD. WILL KEEP GENERAL TREND
OF GRIDS INTACT...AND MAKE FEW CHANGES.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

MAIN CONCERN ARE PCPN CHANCES WITH THE UPPER LOW/TROF FOR SUNDAY
NIGHT AND MON. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH RESPECT
TO THE POSITION AND STRENGTH OF THE UPR LEVEL SYSTEM SUNDAY
NIGHT....SHOWING IT CENTERED OVR WRN NE AND NERN CO EARLY...AND
THEN MOVING A LITTLE FARTHER E BY MON MORNING. THIS POSITION
ALLOWS FOR STILL GOOD CHANCES OF PCPN...ESPECIALLY OVR SERN CO
DURING THE EVENING HOURS...AND THEN TAPERING OFF OR ENDING
OVERNIGHT AS THE UPR TROF GETS FARTHER EAST. MON/MON NIGHT THE UPR
LOW STALLS OUT OVR NE AND THE TROF EXTENDS BACK OVR CO...WITH THE
MODELS INDICATING SOME WEAK SHRTWV ENERGY AND MSTR WRAPPING AROUND
THE BACKSIDE OF THE LOW OVR THE FORECAST AREA...WITH NORTHEAST
UPSLOPE FLOW ALONG THE SERN MTS. HAVE INCREASED POPS A LITTLE IN
THIS AREA. FOR TUE THE UPR TROF CENTER MOVES OF WRN IA/ERN NE...WL
STILL HAVE SOME MSTR AND UPSLOPE FLOW TO WORK WITH OVR THE
FORECAST AREA...SO WL KEEP GENERALLY ISOLD POPS OVR MAINLY THE MTS
AND NEARBY AREAS. TUE NIGHT A SHRTWV RIDGE BUILD OVR THE AREA.
THIS RIDGE THEN GETS PUSHED E A LITTLE...TO ERN CO/WRN KS DURING
THE DAY WED AS A NEW UPR TROF MOVES OVR THE PAC NW. WED WL
PROBABLY BE A FAIRLY DRY DAY AND A LITTLE WARMER. ON THU WE GET
INCREASED WRLY FLOW ALOFT OVR THE AREA THAT SHOULD ALSO BE FAIRLY
DRY AND WARM. AT THE SAME TIME THAT UPR TROF WL BE MOVING INTO THE
WRN HALF OF MT AND WY. AFTER THURSDAY...THERE IS SOME UNCERTAINTY
AS TO EXACTLY WHAT WILL HAPPEN. THE GFS TAKES THAT UPR TROF ACRS
ND ON FRI...AND SENDS A FRONT INTO SERN CO EARLY IN THE
DAY...WHICH BRINGS COOLER TEMPS AND THE LATEST MEX GUIDANCE CAME
IN ABOUT 5-10 DEGREES COOLER THAN THE PREVIOUS ONE. THE ECMWF HAS
A DIFFERENT SOLUTION WHICH IS TO MOVE THAT SYSTEM MUCH
SLOWER...AND IT HAS TO TROF BACK OVR WRN MT AND OVR ID FRI
AFTERNOON INSTEAD OF OVR THE DAKOTAS LIKE THE GFS. THUS IT DOES
NOT SEND A FRONT THRU SERN CO ON FRI AND THUS TEMPS ARE WARMER. AS
A RESULT...WL MAKE FEW IS ANY CHANGES TO FRI AND SAT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

10/28
Hazardous weather outlook, Aug 26, 5:51 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT SAT AUG 26 2006

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
651 AM MDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ACROSS MUCH OF
CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO LATE
THIS MORNING THROUGH TONIGHT. ONE OR TWO THUNDERSTORMS MAY BE SEVERE
ACROSS THE SOUTHEASTERN COLORADO PLAINS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FOR THUNDERSTORMS WILL BE HAIL UP TO QUARTER
SIZE...WIND GUSTS AROUND 55 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSEASONABLY STRONG WEATHER SYSTEM WILL MOVE ACROSS COLORADO ON
SUNDAY TRIGGERING SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.  ONE OR TWO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS ON SUNDAY...WITH THE AREA OF
GREATEST THREAT ACROSS ACROSS EL PASO...PUEBLO...FREMONT...HUERFANO...LAS
ANIMAS...CROWLEY...OTERO...AND BACA COUNTIES. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY NEXT
WEEK...WITH THUNDERSTORMS REMAINING MOST NUMEROUS ACROSS THE
MOUNTAINS. DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP
TO 40 MPH WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE FROM ACROSS TELLER COUNTY...FREMONT COUNTY...THE WET
MOUNTAINS...SANGRE DE CRISTO MOUNTAINS...AND THE INTERSTATE 25
CORRIDOR BETWEEN 11 AM THIS MORNING TO 9 PM THIS EVENING.

The radar

The Pueblo radar (KPUX), 84 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Fremont

When
August 26, 3:30 PM MST to 3:35 PM MST
Where
Fremont County, 2 mi SSW of Florence
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -105.133

Hail, Custer

When
August 26, 3:47 PM MST to 4:02 PM MST
Where
Custer County, 4 mi SE of Rosita
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -105.283

Hail, Pueblo

When
August 26, 4:30 PM MST to 4:35 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.333, -104.750

Flash Flood, Pueblo

When
August 26, 4:30 PM MST to 7:30 PM MST
Where
Pueblo County, Pueblo West
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Heavy rain produced widespread street...ditch and arroyo flooding throughout Pueblo West. Also...pea-size hail up to 10 inches deep was noted...causing extensive shredding of foliage. Structure basements were flooded...but no dollar amounts were available at this time.

Thunderstorm Wind, Pueblo

When
August 26, 4:35 PM MST
Where
Pueblo County, Pueblo West
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.333, -104.750

Thunderstorm Wind, Pueblo

When
August 26, 4:50 PM MST
Where
Pueblo County, 2 mi N of Pueblo
Measured
51 kt (59 mph) measured gust
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Reported by
BROADCAST MEDIA
Coordinates
38.300, -104.600

Severe winds ripped through Pueblo West and mainly the north half of Pueblo causing some flooding and widespread minor damage. Three people suffered minor injuries at the Colorado State Fair when a large tent was upset. There were power outages which affected around 10,000 Pueblo West and Pueblo residents and visitors, some lasting up to two days.

Thunderstorm Wind, Pueblo

When
August 26, 5:03 PM MST
Where
Pueblo County, 6 mi ENE of Pueblo
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.300, -104.500

Thunderstorm Wind, Pueblo

When
August 26, 5:15 PM MST
Where
Pueblo County, 6 mi ENE of Pueblo
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.300, -104.500

Severe winds caused one aircraft to be tipped on its nose...and another aircraft to be overturned at Pueblo Memorial Airport. Both planes were tethered.

Thunderstorm Wind, Pueblo

When
August 26, 5:30 PM MST
Where
Pueblo County, Boone
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.250, -104.250

Severe winds caused four inch diameter tree limbs to be snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532434, 5532435, 5532436, 5532437, 5532438, 5532439, 5532440, 5532441, 5532442.